Minnesota, 2020

Hail in Minnesota, August 22, 2020

August 22, 2020 · NWS MPX · 1 event in 1 county or zone

A small complex of storms that developed across central Minnesota around sunrise, moved southeast toward St. Cloud, Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A small complex of storms that developed across central Minnesota around sunrise, moved southeast toward St. Cloud, Minnesota. Ample instability and a stronger updraft caused an isolated severe storm near the St. Cloud Airport where a trained spotter observed quarter size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 22, 5:55 AM CST, 29 minutes earlier.

Area forecast discussion, Aug 22, 5:55 AM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
655 AM CDT Sat Aug 22 2020

.SHORT TERM...(Today through Sunday)
Issued at 430 AM CDT Sat Aug 22 2020

MCV moving into western WI early this morning has been the driver of
precip across the area since Friday afternoon. Across southern MN,
this setup a heavy rain event, as an outflow boundary slowly sagging
south was nearly orthogonal to the h85 flow, combined with weak
cloud bearing layer flow all conspired to create training
thunderstorms and a heavy rain event overnight from roughly Olivia
to Albert Lea. Dual pol estimates put rainfall totals from 3 to 6+
inches down from Fairfax down through New Ulm and Mankato into the
Mapleton area in southeast Blue Earth county. Behind this MCV as its
cirrus shield clears out, we've seen dense fog expand out of the Red
River Valley. Still watching trends in our area, but before the
night is out, we may need a dense fog advisory for a good much of
western MN along and west of the US-71 corridor.

For the rest of today, the MCV will continue to have an impact on
us, though it appears that impact will be to drastically diminish
our precipitation chances this afternoon into tonight. We have two
problems for seeing additional thunderstorm activity today. First,
large scale subsidence and height rises in the wake of the MCV will
not yield a background environment supportive of precipitation. In
addition, a composite outflow boundary/front has been laid out from
northern IA into central WI by storms associated with this MCV,
which pushes the threat for additional storms throughout the day
largely southeast of our area. As a result of all of this, reduced
PoPs quite a bit for the rest of the day in the wake of the MCV. We
will again have a moist, unstable airmass as surface dewpoints climb
back to near 70, but CAMs are really lacking on any additional
precip today. If something were to go, there's plenty of instability
to support a threat for severe weather as well, as seen with the
Day1 convective outlook, but this is a highly conditional threat.

Going into Saturday night and Sunday, we'll have the same issue of a
lack of trigger mechanism to get deep moist convection going, so
have maintained a dry forecast. We'll still have high dewpoints in
place and with less cloud cover expected, along with light winds,
fog could become more of a problem late Saturday night into Sunday
morning.

.LONG TERM...(Sunday night through Friday)
Issued at 430 AM CDT Sat Aug 22 2020

The long term period has yet to see significant changes over the
past few nights, with the primary thinking being a series of warmer
days through the middle of the week before a cold front brings our
best overall chance for precipitation and cools us off heading into
next weekend. The southern half of Minnesota and western WI
continues to be on the southern end of weak ridging/zonal flow
through the middle of the week, with a cold front moving through
late Wednesday into early Thursday bringing temperatures down to
more seasonal levels compared to mid to upper 80s for highs.  Given
we are on the southern edge of zonal flow, shortwave potential is
still there but none of the guidance is really picking up on
anything substantial, thus thinking is that if we do end up seeing
precipitation potential it will be sporadic at best.

After Thursday the pattern looks to shift towards another ridge
building to the west, although by next weekend models do have a
stronger system building over the pacific northwest that could end
up pushing things through the area much quicker than the last few
days. This is past day 7 for now though, so we will have to see how
the timing resolves for the front early Thursday before commenting
further on potential for the weekend. Compared to model runs from
Friday night, agreement is generally about 06z-12z Thursday fropa
with the bulk of the precipitation remaining south of MN with
isolated PoPs along the front itself.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 655 AM CDT Sat Aug 22 2020

The MCV continues its slow march across western WI this morning,
with showers slowly sliding east with it. We've seen storms bubble
up again in central MN, where there's still a pocket of elevated
instability. Looking at water vapor, there is a subtle shortwave
moving across northern MN that appears to be helping drive this
activity. Given how far north that wave is, don't see this
activity getting much farther south than it is now. Any storms we
see this afternoon look to be widely scattered and of more the
pop-up variety, so left any afternoon TS potential out of the
TAFs. Seeing a pretty strong signal for fog development tonight,
with moist boundary layer, light winds, and clear skies, so have
started bringing that mention in to many of the TAFs.

KMSP...Still looks like the MCV has mostly ended any precip
potential for the rest of the period. Late tonight, fog potential
looks good at outlying areas, but probably not so much for MSP.

/OUTLOOK FOR KMSP/
SUN...VFR. Wind NW 5 kts.
MON...VFR. Wind SW 5 kts.
TUE...VFR. Wind SE 10-15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...MPG
LONG TERM...TDH
AVIATION...MPG
Hazardous weather outlook, Aug 22, 3:32 AM CST, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
432 AM CDT Sat Aug 22 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
230945-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
432 AM CDT Sat Aug 22 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight.

Isolated thunderstorms are possible this afternoon and evening,
with the potential for highly isolated severe storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The threat for an isolated severe storm will continue into
Saturday, with strong, damaging winds being the main severe
weather threat.

There is a chance for thunderstorms on Thursday. The threat for
severe weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Aug 22, 12:25 AM CST, 5 hours 59 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
125 AM CDT Sat Aug 22 2020

MNZ083>085-092-093-220930-
Blue Earth-Waseca-Steele-Faribault-Freeborn-
125 AM CDT Sat Aug 22 2020

...MINOR FLOODING IS EXPECTED...

* Special Weather Statement for...
  Blue Earth County in Minnesota...
  Waseca County in Minnesota...
  Steele County in Minnesota...
  Faribault County in Minnesota...
  Freeborn County in Minnesota...

* Until 430 AM CDT.

* At 125 AM CDT, Doppler radar indicated heavy rain due to
  thunderstorms. Minor flooding is ongoing or expected to begin
  shortly in the area. Between 1 and 3 inches of rain have fallen.

* Additional rainfall amounts of 1 to 2 inches are possible.

* Locations impacted include...
  Owatonna, Albert Lea, Waseca, Blue Earth, Wells, Blooming Prairie,
  Mapleton, Winnebago, New Richland, Clarks Grove, Ellendale,
  Minnesota Lake, Elmore, Alden, Glenville, Geneva, Amboy, Emmons,
  Bricelyn and Vernon Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses
as well as other drainage areas and low lying spots.

&&

LAT...LON 4406 9423 4394 9408 4393 9376 4411 9377
      4409 9305 4350 9305 4350 9411 4362 9420
      4385 9424
Special weather statement, Aug 22, 5:51 AM CST, 33 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
651 AM CDT Sat Aug 22 2020

MNZ050-051-221230-
Benton-Sherburne-
651 AM CDT Sat Aug 22 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BENTON AND
NORTHWESTERN SHERBURNE COUNTIES...

At 651 AM CDT, a strong thunderstorm was located near Sauk Rapids, or
near St. Cloud, moving southeast at 15 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
St. Cloud, Sauk Rapids, Clear Lake, Santiago, Duelm and St Cloud
Airport.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4557 9376 4556 9375 4555 9371 4539 9400
      4541 9402 4555 9414 4563 9408
TIME...MOT...LOC 1151Z 304DEG 13KT 4559 9408

The radar

The Minneapolis radar (KMPX), 84 km away, was scanning. The volume nearest the first event began at 12:25 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sherburne

When
August 22, 6:24 AM CST
Where
Sherburne County, 4.84 mi E of (Stc)st Cloud Regional Airport
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.550, -93.970

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904229.